Alert archive / Kansas / Red Flag Warnings in 2017

Red Flag Warning 12, NWS Hastings, NE

September 20, 2017Phillips County, Rooks County, Kansas; Furnas County, Nebraska

NWS Hastings, NE issued this red flag warning at Sep 20, 2017, 3:06 PM CDT for Phillips County, Rooks County, Kansas; Furnas County, Nebraska. It took effect at Sep 21, 2017, 2:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 20, 2017, 3:06 PM CDT (20:06 UTC)
In effect from
Sep 21, 2017, 2:00 PM CDT
Expired
Sep 21, 2017, 8:00 PM CDT
In force
6 hr
Issued by
NWS Hastings, NE

Counties Phillips County, KS, Rooks County, KS, Furnas County, NE

The radar

The Grand Island radar (KUEX), 111 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.1 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2017-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2017-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -126 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2156 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
-126 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

290 
WWUS83 KGID 202006
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
306 PM CDT Wed Sep 20 2017

...Dangerous Fire Weather Conditions Thursday...

KSZ005-017-NEZ082-210415-
/O.NEW.KGID.FW.W.0012.170921T1900Z-170922T0100Z/
Phillips-Rooks-Furnas-
306 PM CDT Wed Sep 20 2017

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM CDT THURSDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005,
017 AND 082...

The National Weather Service in Hastings has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 2 PM to 8 PM CDT Thursday.

* AFFECTED AREA...In Kansas, Fire Weather Zone 005 Phillips and 
  Fire Weather Zone 017 Rooks. In Nebraska, Fire Weather Zone 
  082 Furnas.

* WINDS...South 15 to 20 mph with gusts up to 30 mph.

* TIMING...Thursday afternoon and early evening.

* RELATIVE HUMIDITY...Will bottom out around 20 percent.

* IMPACTS...Any fires that occur may spread rapidly and be 
  difficult to contain. Use caution if engaging in activities 
  that could ignite a fire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
Wesely
4 follow-up statements
139 
WWUS83 KGID 210209
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
909 PM CDT Wed Sep 20 2017

...Dangerous Fire Weather Conditions Thursday...

KSZ005-017-NEZ082-211015-
/O.CON.KGID.FW.W.0012.170921T1900Z-170922T0100Z/
Phillips-Rooks-Furnas-
909 PM CDT Wed Sep 20 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 8 PM CDT
THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 005, 017 AND 082...

* AFFECTED AREA...In Kansas, Fire Weather Zone 005 Phillips and 
  Fire Weather Zone 017 Rooks. In Nebraska, Fire Weather Zone 
  082 Furnas.

* WINDS...South 15 to 20 mph with gusts up to 30 mph.

* TIMING...Thursday afternoon and early evening.

* RELATIVE HUMIDITY...Will bottom out around 20 percent.

* IMPACTS...Any fires that occur may spread rapidly and be 
  difficult to contain. Use caution if engaging in activities 
  that could ignite a fire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
Thies
438 
WWUS83 KGID 211018
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
518 AM CDT Thu Sep 21 2017

...Dangerous Fire Weather Conditions Today...

KSZ005-017-NEZ082-211830-
/O.CON.KGID.FW.W.0012.170921T1900Z-170922T0100Z/
Phillips-Rooks-Furnas-
518 AM CDT Thu Sep 21 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 005, 017 AND 082...

* AFFECTED AREA...In Kansas, Fire Weather Zone 005 Phillips and 
  Fire Weather Zone 017 Rooks. In Nebraska, Fire Weather Zone 
  082 Furnas.

* WINDS...South 15 to 25 mph with gusts up to 35 mph.

* TIMING...This afternoon and early evening.

* RELATIVE HUMIDITY...Around 20 percent.

* IMPACTS...Any fires that occur may spread rapidly and be 
  difficult to contain. Use caution if engaging in activities 
  that could ignite a fire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
461 
WWUS83 KGID 211641
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
1141 AM CDT Thu Sep 21 2017

KSZ005-017-NEZ082-220100-
/O.CON.KGID.FW.W.0012.170921T1900Z-170922T0100Z/
Phillips-Rooks-Furnas-
1141 AM CDT Thu Sep 21 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005,
017 AND 082...

* AFFECTED AREA...In Kansas, Fire Weather Zone 005 Phillips and 
  Fire Weather Zone 017 Rooks. In Nebraska, Fire Weather Zone 
  082 Furnas.

* WINDS...South 15 to 25 mph with gusts up to 30 mph.

* TIMING...This afternoon and early evening.

* RELATIVE HUMIDITY...Near 20 percent.

* IMPACTS...Any fires that occur may spread rapidly and be 
  difficult to contain. Use caution if engaging in activities 
  that could ignite a fire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
213 
WWUS83 KGID 220100
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
800 PM CDT Thu Sep 21 2017

KSZ005-017-NEZ082-220200-
/O.EXP.KGID.FW.W.0012.000000T0000Z-170922T0100Z/
Phillips-Rooks-Furnas-
800 PM CDT Thu Sep 21 2017

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005, 017 AND
082...

Relative humidity values have risen above critical levels and wind
speeds have decreased.

$$
Thies

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Sep 20, 1:15 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Sep 20, 1:15 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
115 PM CDT Wed Sep 20 2017

.SHORT TERM...(Today and tonight)
Issued at 413 AM CDT Wed Sep 20 2017

A cold front has moved through the forecast area overnight. Behind
the front winds have turned to the northwest and were a little gusty
for a time, but they decrease over time. Skies have mainly cleared
out, with the exception of the northeast where a few clouds are
moving through from the thunderstorms to the northeast of the
forecast area.

A surface high pressure system will move through the forecast area
during the day today. This should keep mostly sunny skies and light
winds. The winds will turn from the north to the east or southeast
as the high moves through. Temperatures should be more seasonable.

The surface high moves to the east tonight and winds, even though
will be light, will turn toward the southeast as the high moves to
the east.

.LONG TERM...(Thursday through Tuesday)
Issued at 413 AM CDT Wed Sep 20 2017

This period should be fairly active. Thursday will be warm and
windy. Friday through Monday should have some showers and
thunderstorms and Tuesday will be cooler.

On Thursday the front that moved through here tonight will stall in
Kansas on Wednesday, then turns back around and moves north as a
warm front Thursday morning. There is a developing surface low on
the high plains and the pressure gradient will tighten and winds
will increase from the south during the day. This will bring
temperatures back to readings in the 90s for much of the forecast
area. There will be some drier air that works into the southwest
part of the forecast area and expect there to be some near critical
fire weather conditions during the afternoon for the southwest.

Thursday night into Friday the surface low continues to develop on
the high plains and south winds continue through the night into
Friday. This should be enough to keep the low temperatures well up
and there could be some record high minimum temperatures across the
area. The warm night and the south winds will also lead to highs in
the 90s for much of the area again on Friday. By this time, the
south winds will have brought in some more moist air and there
should be less fire weather concerns.

The period Friday afternoon through Monday has the potential to be
wet. There is an upper level trough over the Rockies that slowly
moves to the east during the period. The surface low and cold front
will gradually move through the area. There are a few timing issues
with the onset of precipitation. The GFS brings precipitation into
the northwest Friday afternoon, while the rest of the models wait
more until late Friday night. Have kept some low PoPs in the
northwest during the afternoon, but that could push back as time
gets closer. The same goes for Friday night, there could be a delay
in precipitation onset as this system gets a little closer. By
Saturday, the surface cold front starts to move into the forecast
area and the precipitation spreads across the area. The front slowly
tracks across the forecast area Saturday night into Sunday. The
models have some timing differences with the GFS faster moving the
front through than the ECMWF and Canadian. There should be some on
and off showers and thunderstorms through Sunday. Initially there is
much better instability with the system, but through time the
instability decreases and have less chances for thunderstorms as
time goes on. There should be some showers lingering into Sunday
night and Monday. On Monday the GFS and Canadian start to move the
precipitation out of the area, but the ECMWF is slower and keeps
precipitation through much of the day on Tuesday. At this time, have
started to clear things out Monday night and only linger
precipitation in the southeast Tuesday morning. Through the period,
temperatures are a little cooler each day.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Thursday)
Issued at 110 PM CDT Wed Sep 20 2017

Clear skies will continue to prevail through the night with only a
few high clouds around by Thursday morning. An area of sfc high
pressure will move across the region today resulting in very light
winds. The winds will remain light through the overnight hours and
are expected to pick up out of the south southeast Thursday
morning.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...JCB
LONG TERM...JCB
AVIATION...Wesely
Hazardous weather outlook, Sep 20, 4:50 AM CDT, 10 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
450 AM CDT Wed Sep 20 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
211200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
450 AM CDT Wed Sep 20 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

On Thursday afternoon, near-critical fire weather conditions are
expected mainly west of a line from Lexington Nebraska, to
Osborne, Kansas, due to the combination of relative humidity
falling to 25 percent or lower and south winds gusting 20 MPH or
higher.

Thunderstorm chances return to the forecast Friday afternoon and
continue through Sunday night. A few of the storms Friday
afternoon and evening could be strong, mainly to the northwest of
a line from Fullerton to Alma in south central Nebraska.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 9:52 PM CDTSpecial Weather StatementGIDBuffalo, Dawson, Furnas, Gosper, Greeley, Harlan and 5 more83 min

Nearby

Red Flag Warnings in Kansas, 2017Red Flag Warnings in Nebraska, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.